Recognising severe skin drug reactions


skin hands arms dermatology

An MJA article looks at severe cutaneous drug reactions – a major cause of both morbidity and mortality in Australia

There are key diagnostic figures that present early with severe cutaneous drug reactions, says author Dr Paul Chee, a dermatologist at John Hunter Hospital in Newcastle, NSW.

“Clinicians should become familiar with these reaction patterns to more effectively manage these dermatological emergencies,” he says.

Exanthemic (maculopapular) eruptions represent the majority of drug reactions.

“Almost any drug can be responsible; common triggers include penicillins and anticonvulsants,” says Dr Chee.

“Reactions typically appear after seven to 14 days; a careful history usually uncovers the culprit medication, and cessation results in complete recovery.”

Antiepileptics, antimicrobials and allopurinol are also commonly responsible for severe cutaneous drug reactions, which carry significant morbidity and mortality, explains Dr Chee.

Source: MJA, 2017

“Making the correct diagnosis is vital; the causative agent can be identified and ceased immediately and early management initiated.”

For example, epidermal cell death and mucosal ulceration are common to Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), classified by the extent of body surface area involved.

“Drugs are responsible for the majority of cases,” says Dr Chee.

“In severe adverse drug reactions, clinical signs may evolve sequentially. Awareness of key diagnostic features is necessary for early diagnosis, intervention and referral that may be lifesaving.”

See the full article in the MJA for more information on recognising specific types of dermatological drug reactions.

Previous Pharmacy experts find 'vaccines' just sugar
Next Getting on board

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.